Sir.—In the April 1985 issue of AJDC, Silber and D'Angelo1 described four teenagers who manifested Hoigne's syndrome, an acute, toxic, nonallergic reaction to the intramuscular (IM) administration of aqueous penicillin G procaine. I encountered a patient with a presentation similar to that of their four patients who had a similar reaction to an IM injection of cefoxitin sodium.
A 17-year-old girl presented to the emergency room with abdominal pain, fever, and vaginal discharge of two weeks' duration, her symptoms having intensified on the night of presentation. Her boyfriend had complained of a urethral discharge. Appropriate cultures were taken, and a diagnosis of pelvic inflammatory disease (PTD) was made. Because the girl thought she might be allergic to penicillin, cefotoxin sodium (Mefoxin) (2.0 g) was administered IM in a divided dose. She was felt to have low-grade disease, and the intention was to treat her as an outpatient. Immediately